Idaho, 2008

Avalanche in Idaho, January 5, 2008

January 5, 2008 · NWS PIH · 1 event in 1 county or zone

Heavy snow and winds caused four avalanches along Warm Springs Road. A garage and patio were destroyed with road closures.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow and winds caused four avalanches along Warm Springs Road. A garage and patio were destroyed with road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 5, 9:25 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 5, 9:25 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
925 AM MST SAT JAN 5 2008

.UPDATE...WV IMAGERY SHOWS MAIN MOISTURE BAND HAS MOVED EAST OF
STATE WITH DRY SLOT STRETCHING ACROSS CENTER OF FCST AREA. NEXT
UPSTREAM WAVE CURRENTLY ENTERING SOUTHEAST OREGON. LATEST NAM
PUSHES THIS WAVE ACROSS FCST AREA THIS AFTERNOON. RADAR MOSAIC
SHOWING PRECIP STILL OVER EASTERN HIGHLANDS THOUGH MOST OF PRECIP
APPEARS TO HAVE ENDED OVER UPPER SNAKE. SNOW ALSO STILL FALLING
ALONG SOUTHERN EDGE OF CENTRAL MTNS. GIVEN UPSTREAM WAVE AND WEAK
PRECIP STILL OCCURING...HAVE OPTED TO LEAVE HEADLINES AS THEY ARE.
WEAK INSTABILITY THROUGHOUT THE DAY COULD HELP TO ENHANCE SNOWFALL
TOTALS WITH NAM PAINTING ANOTHER .1-.2 INCH QPF MAIN PLACES. IN
WILL CONSIDER DROPPING HEADLINES WITH AFTERNOON PACKAGE DEPENDING
ON RADAR AND SATELLITE TRENDS AT THAT TIME. GIVEN MID-LEVEL FLOW
IS STILL STRONG...EXPECT BREEZY TO WINDY CONDITIONS AT TIMES TODAY
ESPECIALLY THROUGH SNAKE VALLEY. SHOULD STAY BELOW ADVISORY
CRITERIA MOST PLACES. IN ALL...MADE ONLY A FEW MINOR ADJUSTMENTS
TO GRIDS TODAY. TEXT UPDATES FORTHCOMING. DMH

&&

.PREV DISCUSSION... /ISSUED 500 AM MST SAT JAN 5 2008/

SHORT TERM...TODAY THROUGH MON NIGHT.  WINDS HAVE SUBSIDED AND ARE
NOT EXPECTED TO RETURN.  WILL CANCEL REMAINDER OF WIND ADVISORY FOR
LOWER SNAKE RIVER PLAIN AND WILL ALLOW WINTER WEATHER ADVISORY FOR
UPPER SNAKE RIVER PLAIN TO EXPIRE IN ABOUT AN HOUR OR SO.  MAIN BAND
OF PRECIPITATION OVER THE EASTERN THIRD OF THE FORECAST AREA.
ANOTHER ROUND EXPECTED TO ENTER LATER THIS MORNING...THEN
PRECIPITATION LIGHTENS UP UNTIL LATER TONIGHT.  YET ANOTHER WAVE
EXPECTED ON SUN WITH A BRIEF LET UP ON SUN NIGHT.  A THIRD SHORT
WAVE ARRIVES ON MON/MON NIGHT. NONE OF THESE ANYWHERE NEAR THE
STRENGTH OF FRI/FRI NIGHT/SAT STORM THAT IS EXITING NOW.
TEMPERATURES COOL BACK QUICKLY BEHIND FRONT TO NEAR OR EVEN SLIGHTLY
BELOW NORMAL FOR THIS TIME OF YEAR.  WILL CONTINUE WINTER STORM
WARNINGS FOR THE MOUNTAINS UNTIL SIGNIFICANT BREAK IN PRECIPITATION
COMES TONIGHT.  MESSICK

LONG TERM...TUESDAY MORNING THROUGH FRIDAY.  IMPULSES OF ENERGY
CONTINUE TO ENTER THE REGION WITH WARM FRONTAL BOUNDARY TUESDAY
MORNING TRANSITIONING TO COLD FRONT BY WEDNESDAY MORNING WITH GOOD
CHANCES FOR MOUNTAIN SNOWS AGAIN AND DECENT SURFACE WINDS.  THIS
CONTINUES INTO THURSDAY.  MODELS AGREE IN TRYING TO BUILD RIDGE INTO
PACNW LATE THURSDAY INTO FRIDAY...AND THUS CONTINUED TREND TOWARD
DRYING. OVERALL...ONLY MINOR CHANGES TO VARIOUS FORECAST ELEMENTS.
VLP

AVIATION...FRONTAL BOUNDARY HAS PUSHED THROUGH AND MAIN SNOW BAND
IS SETTING UP FROM POCATELLO TO IDAHO FALLS.  EXPECT IFR CONDITIONS
TO PREVAIL THROUGH 12Z WITH LINGERING EFFECTS UNTIL 18Z. SCATTERED
SNOW SHOWERS ARE POSSIBLE AT ALL TAF SITES THROUGH NEXT 24 HOURS
WHICH MAY CAUSE BRIEF PERIODS OF IFR CONDITIONS WHICH WOULD BE TOO
SMALL TO ACCOUNT FOR IN FORECAST.  SO ALL SITES WILL REFLECT POST
FRONTAL PATTERN OF MVFR OR BETTER THROUGH NEXT 24 HOURS. VLP

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR IDZ019-023-
025.

WINTER STORM WARNING UNTIL 6 PM MST THIS AFTERNOON FOR IDZ018-
031.

&&
Hazardous weather outlook, Jan 5, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MST SAT JAN 5 2008

IDZ017>025-031-032-061200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS ARE IN EFFECT FOR PORTIONS OF CENTRAL AND
EASTERN IDAHO.  A WINTER STORM IS MOVING THROUGH THE AFFECTED AREA.
ALL WARNINGS ARE EXPECTED TO EXPIRE PRIOR TO MIDNIGHT SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Local storm report, Jan 5, 9:55 AM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
955 AM MST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     SNOW             33 WNW ARCO             43.82N 113.91W
01/05/2008  M23.0 INCH       CUSTER             ID   MESONET

            STORM TOTAL THROUGH 5AM BEAR CANYON SNOTEL

0821 AM     SNOW             50 NW ARCO              44.14N 114.01W
01/05/2008  M11.0 INCH       CUSTER             ID   MESONET

            STORM TOTAL THROUGH 5AM STICKNEY MILL SNOTEL

0821 AM     SNOW             17 SW MACKAY            43.74N 113.85W
01/05/2008  M24.0 INCH       CUSTER             ID   MESONET

            STORM TOTAL THROUGH 5AM SMILEY MTN SNOTEL

0831 AM     SNOW             2 NE WAYAN              43.00N 111.34W
01/05/2008  M3.0 INCH        CARIBOU            ID   MESONET

            STORM TOTAL THROUGH 5AM SOMSEN RANCH SNOTEL

0831 AM     SNOW             1 W ISLAND PARK         44.56N 111.36W
01/05/2008  M8.0 INCH        FREMONT            ID   MESONET

            STORM TOTAL THROUGH 5AM ISLAND PARK RES SNOTEL

0831 AM     SNOW             30 WSW BURLEY           42.37N 114.33W
01/05/2008  M30.0 INCH       TWIN FALLS         ID   MESONET

            STORM TOTAL THROUGH 5AM MAGIC MOUNTAIN SNOTEL

0831 AM     SNOW             10 SSE LAVA HOT SPRINGS 42.49N 111.93W
01/05/2008  M8.0 INCH        BANNOCK            ID   MESONET

            STORM TOTAL THROUGH 5AM SEDWICK PEAK SNOTEL

0831 AM     SNOW             30 SW BURLEY            42.23N 114.20W
01/05/2008  M2.0 INCH        CASSIA             ID   MESONET

            STORM TOTAL THROUGH 5AM BOSTETTER RANGER STATION SNOTEL

0831 AM     SNOW             11 NE SPENCER           44.49N 112.03W
01/05/2008  M13.0 INCH       CLARK              ID   MESONET

            STORM TOTAL THROUGH 5AM CRAB CREEK SNOTEL

0831 AM     SNOW             14 NW PRESTON           42.24N 112.07W
01/05/2008  M6.0 INCH        FRANKLIN           ID   MESONET

            STORM TOTAL THROUGH 5AM OXFORD SPRINGS SNOTEL

0831 AM     SNOW             38 E IDAHO FALLS        43.49N 111.28W
01/05/2008  M5.0 INCH        BONNEVILLE         ID   MESONET

            STORM TOTAL THROUGH 5AM PINE CREEK PASS SNOTEL

0831 AM     SNOW             32 E BLACKFOOT          43.19N 111.71W
01/05/2008  M3.0 INCH        BINGHAM            ID   MESONET

            STORM TOTAL THROUGH 5AM SHEEP MOUNTAIN SNOTEL

0831 AM     SNOW             20 NE PRESTON           42.30N 111.60W
01/05/2008  M5.0 INCH        FRANKLIN           ID   MESONET

            STORM TOTAL THROUGH 5AM EMIGRANT SUMMIT SNOTEL

0831 AM     SNOW             14 E PRESTON            42.10N 111.60W
01/05/2008  M10.0 INCH       FRANKLIN           ID   MESONET

            STORM TOTAL THROUGH 5AM FRANKLIN BASIN SNOTEL

0831 AM     SNOW             11 NE MONTPELIER        42.44N 111.15W
01/05/2008  M4.0 INCH        BEAR LAKE          ID   MESONET

            STORM TOTAL THROUGH 5AM GIVEOUT SNOTEL

0831 AM     SNOW             28 NE STANLEY           44.50N 114.54W
01/05/2008  M14.5 INCH       CUSTER             ID   MESONET

            STORM TOTAL THOUGH 5AM MILL CREEK SUMMIT SNOTEL

0831 AM     SNOW             24 N CHALLIS            44.85N 114.22W
01/05/2008  M7.5 INCH        LEMHI              ID   MESONET

            STORM TOTAL THROUGH 5AM MORGAN CREEK SNOTEL

0831 AM     SNOW             32 NE MACKAY            44.24N 113.15W
01/05/2008  M14.0 INCH       LEMHI              ID   MESONET

            STORM TOTAL THROUGH 5AM MOONSHINE SNOTEL

0831 AM     SNOW             37 NE MACKAY            44.29N 113.08W
01/05/2008  M10.5 INCH       LEMHI              ID   MESONET

            STORM TOTAL THROUGH 5AM MEADOW LAKE SNOTEL

0831 AM     SNOW             30 NNW ARCO             44.03N 113.53W
01/05/2008  M25.5 INCH       CUSTER             ID   MESONET

            STORM TOTAL THROUGH 5AM HILTS CREEK SNOTEL

0831 AM     SNOW             22 NW KETCHUM           43.91N 114.69W
01/05/2008  M30.0 INCH       BLAINE             ID   MESONET

            STORM TOTAL THROUGH 5AM VENNA MINE SNOTEL

0831 AM     SNOW             21 ENE HAILEY           43.63N 113.91W
01/05/2008  M19.0 INCH       BLAINE             ID   MESONET

            STORM TOTAL THROUGH 5AM SWEDE PEAK SNOTEL

0831 AM     SNOW             11 ENE KETCHUM          43.75N 114.17W
01/05/2008  M12.0 INCH       BLAINE             ID   MESONET

            STORM TOTAL THROUGH 5AM HYDMAN SNOTEL

0831 AM     SNOW             10 NW KETCHUM           43.79N 114.52W
01/05/2008  M22.5 INCH       BLAINE             ID   MESONET

            STORM TOTAL THROUGH 5AM LOST WOOD DIV SNOTEL

0831 AM     SNOW             20 S HAILEY             43.22N 114.30W
01/05/2008  M15.5 INCH       BLAINE             ID   MESONET

            STORM TOTAL THOUGH 5AM GARFIELD RANGER SNOTEL

0831 AM     SNOW             22 ENE KETCHUM          43.81N 113.97W
01/05/2008  M25.5 INCH       CUSTER             ID   MESONET

            STORM TOTAL THROUGH 5AM GALENA SUMMIT SNOTEL

0831 AM     SNOW             20 NW KETCHUM           43.89N 114.66W
01/05/2008  M13.0 INCH       BLAINE             ID   MESONET

            STORM TOTAL THROUGH 5AM GELENA SNOTEL

0831 AM     SNOW             12 NNW KETCHUM          43.85N 114.47W
01/05/2008  M15.0 INCH       BLAINE             ID   MESONET

            STORM TOTAL THROUGH 5AM CHOCOLATE GULCH SNOTEL

0831 AM     SNOW             14 N MONTPELIER         42.53N 111.30W
01/05/2008  M6.0 INCH        BEAR LAKE          ID   MESONET

            STORM TOTAL THROUGH 5AM SLUG CREEK DIV SNOTEL

0831 AM     SNOW             16 WSW KETCHUM          43.60N 114.67W
01/05/2008  M31.5 INCH       BLAINE             ID   MESONET

            STORM TOTAL THROUGH 5AM DOLLOR HIDE SNOTEL

0831 AM     SNOW             7 S POCATELLO           42.77N 112.47W
01/05/2008  M3.0 INCH        BANNOCK            ID   MESONET

            STORM TOTAL THROUGH 5AM WILD HORSE DIV SNOTEL

&&

DPHELPS

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Big and Little Wood River Region

When
January 5, 11:00 AM MST to 5:00 PM MST
Where
Big and Little Wood River Region forecast zone
Property damage
$10,000
Reported by
Law Enforcement

Heavy snow and winds caused four avalanches along Warm Springs Road. A garage and patio were destroyed with road closures.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78864.